Provider and pharmacist responses to warfarin drug-drug interaction alerts: a study of healthcare downstream of CPOE alerts.
J Am Med Inform Assoc. 2011 Dec;18 Suppl 1:i45-i50
Authors: Miller AM, Boro MS, Korman NE, Davoren JB
Objective To categorize the appropriateness of provider and pharmacist responses to warfarin critical drug-drug interaction (cDDI) alerts, assess responses and actions to the cDDI, and determine the occurrence of warfarin adverse drug events (ADE) after alerts. Design An 18-month, retrospective study of acute care admissions at a single Veterans Affairs medical center using computerized provider order entry (CPOE). Measurements Patients included had at least one warfarin cDDI alert. Chart reviews included baseline laboratory values and demographics, provider actions, patient outcomes, and associated factors, including other interacting medications and number of simultaneously processed alerts. Results 137 admissions were included (133 unique patients). Amiodarone, vitamin E in a multivitamin, sulfamethoxazole, and levothyroxine accounted for 75% of warfarin cDDI. Provider responses were clinically appropriate in 19.7% of admissions and pharmacist responses were appropriate in 9.5% of admissions. There were 50 ADE (36.6% of admissions) with warfarin; 80% were rated as having no or mild clinical effect. An increased number of non-critical alerts at the time of the reference cDDI alert was the only variable associated with an inappropriate provider response (p=0.01). Limitations This study was limited by being a retrospective review and the possibility of confounding variables, such as other interacting medications. Conclusion The large number of CPOE alerts may lead to inappropriate responses by providers and pharmacists. The high rate of ADE suggests a need for improved medication management systems for patients on warfarin. This study highlights the possibility of alert fatigue contributing to the high prevalence of inappropriate alert over-ride text responses.
PMID: 22037888 [PubMed - in process]